Pennsylvania, 2022

Flooding and Heavy Rain in Pennsylvania, May 6 to 7, 2022

May 6 to 7, 2022 · NWS PBZ · 9 events in 7 counties and zones

Slow-moving low pressure provided rounds of rain to southwest Pennsylvania on May 6th-7th. Widespread 48 hour rainfall totals of 1 to 3 inches were observed, with locally higher amounts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Slow-moving low pressure provided rounds of rain to southwest Pennsylvania on May 6th-7th. Widespread 48 hour rainfall totals of 1 to 3 inches were observed, with locally higher amounts. Low-level convergence and frontogenesis fueled the heavier rainfall rates. Flooding was noted in a few locations as streams overflowed their banks, resulting in road closures and trapped vehicles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 5, 7:28 PM EST, 4 hours 32 minutes earlier.

Area forecast discussion, May 5, 7:28 PM EST, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
828 PM EDT Thu May 5 2022

.SYNOPSIS...
Wet conditions are expected through Saturday with the slow
passage of a low pressure system, which may create localized
water issues. Dry and seasonably warm weather will develop
starting the next work week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Surface low pressure and its associated warm front will approach
the region from the southwest overnight in response to a
deepening upper level low headed toward the TN River valley.
Increasing jet ascent plus continued warm, moist advection aloft
will promote light rain chances through Friday morning.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
Shower and isolated thunderstorm chances will increase Friday
morning through the afternoon as the warm front encroaches from
the south, aided by better jet support and stronger
frontogenesis. This combined with deep moisture that will push
PWAT values near to above the 90th percentile for early May will
increase the risk for heavy rain that could cause flooding.
However, confidence remains too low for a watch due to the lack
of instability to maximize rainfall rates, the spottier nature
of the expected convection, and the potential for the upper dry
slot to move overhead by the early afternoon.

Locations south of Pittsburgh may develop weak instability
during the mid-to-late afternoon, which combined with favorable
shear, will create potential for isolated instances of strong
to severe damaging wind and small hail.

After a potential brief break Friday evening between forcing
mechanisms, rain showers will return late Friday into Saturday.
This will be in response the the sfc low occluding and the upper
low track slowly passing along the southern CWA border. Though
generally light, localized areas may receive periods of heavier
rain as frontogenetic bands develop within the northern
quadrant of the low. This, along with the previous rainfall,
will bear monitoring for potential hazard watch products if
confidence increases in widespread impacts.

Rain will taper off Saturday afternoon and evening as the low
exits east and high pressure builds in from the west. Expect
near to below seasonal average temperature through this period.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Long range model ensembles indicate a dry period of weather
beginning on Sunday, with dominant high pressure, and warm
temperature.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
VFR is expected early in the TAF period as sfc high pressure
shifts E of the rgn. Mid lvl clouds will increase tonight in
warm advection ahead of approaching low pressure. Deterioration
through MVFR, to IFR, is expected overnight as rain overspreads
the area as the sfc low pulls a warm front nwd.

A brief break in the rain and psbl improvement back to low MVFR
is expected by aftn as the initial warm advection surge
diminishes. The sfc low is then progged to track near the PA/WV
border, with additional shra developing. A few tstms are psbl
Fri mid to late aftn near and S of the sfc low track, where
marginal elevated instability is expected. Included a prob30
mention for the most favorable ports (ZZV and MGW.)

.Outlook...
Restrictions should continue Sat with the slow movg sfc low,
with VFR thereafter.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, May 5, 7:29 PM EST, 4 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
829 PM EDT Thu May 5 2022

OHZ040-041-PAZ007>009-013>016-020>023-073-074-WVZ001-070030-
Carroll-Columbiana-Mercer-Venango-Forest-Lawrence-Butler-Clarion-
Jefferson PA-Beaver-Allegheny-Armstrong-Indiana-Westmoreland-
Higher Elevations of Westmoreland-Hancock-
829 PM EDT Thu May 5 2022

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania and northern West Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Multiple rounds of rain showers Friday into Saturday that could be
heavy at time may create localized flooding issues, especially in
flood prone areas. If confidence increases that more widespread
flooding impacts may develop, a Flood Watch may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039-048>050-057>059-068-069-PAZ029-031-075-076-WVZ002>004-012-021-
509>514-070030-
Tuscarawas-Coshocton-Harrison-Jefferson OH-Muskingum-Guernsey-
Belmont-Noble-Monroe-Washington-Greene-Fayette-
Higher Elevations of Fayette-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
829 PM EDT Thu May 5 2022

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, and northern West Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Multiple rounds of rain showers Friday into Saturday that could be
heavy at time may create localized flooding issues, especially in
flood prone areas. If confidence increases that more widespread
flooding impacts may develop, a Flood Watch may be needed.

In addition, isolated strong to severe storms may develop Friday
afternoon, with the most likely impacts being strong to damaging wind
and small hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy rain, 3 flood. Local standard time, as filed.

Heavy Rain, Westmoreland

When
May 6, 12:00 AM EST to May 7, 5:20 AM EST
Where
Westmoreland County, Monessen
Reported by
Trained Spotter
Coordinates
40.150, -79.880

A total of 2.27 inches so far in Monessen.

Heavy Rain, Allegheny

When
May 6, 12:00 AM EST to May 7, 7:53 AM EST
Where
Allegheny County, 0.87 mi SE of Mt Lebanon
Reported by
Trained Spotter
Coordinates
40.370, -80.020

A total of 2.30 inches so far.

Heavy Rain, Allegheny

When
May 6, 12:00 AM EST to May 7, 8:53 AM EST
Where
Allegheny County, 0.69 mi N of Clinton
Reported by
Public
Coordinates
40.510, -80.300

A total of 2.03 inches so far.

Heavy Rain, Allegheny

When
May 6, 12:00 AM EST to May 7, 11:04 AM EST
Where
Allegheny County, 0.69 mi N of Carnot
Reported by
Official NWS Observations
Coordinates
40.530, -80.220

A total of 2.32 inches was measured at the NWS office.

Heavy Rain, Butler

When
May 6, 12:00 AM EST to May 7, 11:59 AM EST
Where
Butler County, 1.25 mi ESE of Homeacre
Reported by
Trained Spotter
Coordinates
40.860, -79.900

A total of 2 inches of rain so far in Butler.

Flood, Washington

When
May 6, 9:05 PM EST to 10:05 PM EST
Where
Washington County, 2.32 mi S of East Finley to 2.51 mi S of East Finley
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
39.997, -80.376

Heavy rain likely caused Enlow Fork to rise out of its banks and onto PA 231 near the intersection of Deer Trail Rd. A car was trapped in high water near that intersection according to law enforcement. Occupants were safely removed.

Flood, Indiana

When
May 7, 2:17 AM EST to 3:17 AM EST
Where
Indiana County, 0.62 mi SW of Cummings to 0.61 mi SW of Cummings
Cause
Heavy Rain
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
40.693, -79.178

Route 954 / Chambersville Road flooded which left two cars trapped in water. All occupants removed from their vehicles.

Flood, Lawrence

When
May 7, 4:30 AM EST to 9:30 AM EST
Where
Lawrence County, 2.34 mi SSE of Ellwood City to 6.24 mi SSW of Ellport
Cause
Heavy Rain
Property damage
$10,000
Reported by
State Official
Coordinates
40.837, -80.270

Heavy rain caused Connoquennessing Creek to rise out of its banks between Zelienople and Ellwood City, affecting the townships of North Sewickley and Franklin. The high water caused numerous road closures across this area.

Heavy Rain, Armstrong

When
May 7, 11:39 AM EST
Where
Armstrong County, 0.52 mi W of Schenley
Reported by
NWS Employee
Coordinates
40.680, -79.680

A total of 2.61 inches was measured.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2022Every state in 2022This day in weather historyWarnings in Pennsylvania, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1029488, 1029489, 1029490, 1029492, 1029494, 1029450, 1029451, 1029452, 1029493.